Poison Centers and Epidemiology
Case Study 12
A 60 year-old man with a history of hypertension, coronary artery disease, congestive heart failure, and chronic obstructive pulmonary disease was admitted to the hospital following an emergency department (ED) presentation for shortness of breath. Because no bed was available on the inpatient service, he was boarded in the ED for many hours. The ED physician who is no longer caring for the patient received a call from the laboratory that the patient’s serum potassium was 6.8 mEq/L in a nonhemolyzed specimen. A call was placed to the patient’s care team, but after several minutes there was no response. Physical Examination
A brief examination was performed, and the following vital signs were obtained: blood pressure, 166/92 mm Hg; pulse, 84 beats/minute; respiratory rate, 22 breaths/minute; temperature, 99.2°F (37.3°C); oxygen saturation, 93% on 4 L oxygen/minute via nasal cannula. The patient was awake and alert with a normal neurologic evaluation, and the chest examination revealed some wheezing and rhonchi and a regular heart rhythm with an S3 gallop. Electrocardiography (ECG) was obtained (Fig. CS12–1). Immediate Management
The ED physician ordered calcium gluconate (1 g), regular insulin (10 units), and dextrose (25 g) all to be given via the intravenous (IV) route to treat hyperkalemia. Shortly after the nurse administered the medications, the patient was noted to have a generalized seizure and lost consciousness. His pulse was noted to decrease and his QRS complex widened (Fig. CS12–2). The patient’s permanent pacemaker captured intermittently, and his blood pressure fell to 80/50 mm Hg. A bolus of 1 L of 0.9% sodium chloride was ordered and the patient was placed on 100% oxygen via a nonrebreather mask. A rapid reagent glucose was obtained and reported as 98 mg/dL. What Is the Differential Diagnosis?
The toxic syndrome that is characterized by a rapid onset of a seizure, hypotension, and a wide-complex dysrhythmia was highly suggestive of Na+ channel blockade. Common Na+ channel blockers are listed in Table CS12–1 and discussed in Chaps. 16, 48, 64, and 71. None of the ordered medications typically produce this effect. Additional considerations were that the administered xenobiotic would have to be available in an intravenous form and could be potentially confused with hypertonic dextrose since the patient’s glucose was not elevated as would have been expected following a bolus of D50W (Antidotes in Depth: A12). Further Diagnosis and Treatment
While the nurse was asked to review the medications given, the physician labelled and saved the syringes used to deliver the original medications and administered a bolus of 2 ampules (44 mEq each) of hypertonic sodium bicarbonate. Within 1 to 2 minutes the ECG returned to baseline, his hemodynamic parameters improved, and his mental status slowly normalized.
The nurse reported that the drawer in the automated medicine dispenser was filled with lidocaine instead of dextrose and, and that the ...